Alert archive / California / High Surf Advisories in 2018
High Surf Advisory 6, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 19, 2018, 9:06 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 19, 2018, 12:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2018, 9:06 AM PST (17:06 UTC)
- In effect from
- Dec 19, 2018, 12:00 PM PST
- Expired
- Dec 20, 2018, 3:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 5.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 767 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138 WHUS46 KEKA 191706 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 906 AM PST Wed Dec 19 2018 CAZ101-103-104-109-200115- /O.NEW.KEKA.SU.Y.0006.181219T2000Z-181220T1100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 906 AM PST Wed Dec 19 2018 ...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM PST THURSDAY... The National Weather Service in Eureka has issued a High Surf Advisory...which is in effect from noon today to 3 AM PST Thursday. * WAVES AND SURF...Breaking waves 20 to 24 feet along west and northwest facing beaches. * TIMING...Surf will build through the day Wednesday...and peak Wednesday afternoon through overnight. Breaking waves will gradually subside early Wednesday morning but will remain elevated through Friday. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution...or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. && $$
2 follow-up statements
135 WHUS46 KEKA 200256 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 656 PM PST Wed Dec 19 2018 CAZ101-103-104-109-201100- /O.CON.KEKA.SU.Y.0006.000000T0000Z-181220T1100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 656 PM PST Wed Dec 19 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM THURSDAY... * WAVES AND SURF...Breaking waves 20 to 24 feet along west and northwest facing beaches. * TIMING...Breaking waves will gradually subside but will remain elevated through Friday. * IMPACTS...Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing rip currents and localized beach erosion. $$
768 WHUS46 KEKA 201046 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 246 AM PST Thu Dec 20 2018 CAZ101-103-104-109-201200- /O.EXP.KEKA.SU.Y.0006.000000T0000Z-181220T1100Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 246 AM PST Thu Dec 20 2018 ...HIGH SURF ADVISORY WILL EXPIRE AT 3 AM PST EARLY THIS MORNING... The surf will continue to gradually diminish today. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 19, 5:44 AM PST, 3 hours 22 minutes earlier.
Area forecast discussion, Dec 19, 5:44 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
544 AM PST Wed Dec 19 2018
.SYNOPSIS...A brief break in the weather will occur today
followed by yet another weather system arriving on Thursday.
A more prolonged period of dry weather is expected to begin
Friday evening.
&&
.DISCUSSION...A more benign weather regime is shaping up today
as an upper level ridge builds into the region from the south,
bringing warmer and drier but residual cloudy conditions to the
area through tonight. The break from the more active weather will
be brief as another front arrives on early Thursday morning with
another shot of rain and gusty southerly winds. Over the past
week the past 3 frontal passages are almost exactly 48 hours
apart with the most impactul weather occuring right after sunrise
...which will continue about the same time tomorrow morning. This
front does not look as strong as the previous 2 thus (at this
time) there are no wind advisories in effect. Rain looks to begin
along the North Coast by early Thursday afternoon at the latest.
Rain amounts look to tempered a bit by the progressive nature of
this system, with amounts once again higher to the north and
trending lower to the south over Mendocino County. At this time it
looks like most areas will see between 0.5 and 1.00 inch of
precipitation, with locally higher amounts over Del Norte County.
This next system will quickly depart to the east Thursday night,
yielding another period of quieter weather Friday into Saturday as
zonal flow is once again established across northern California.
Some cloud cover is expected to linger across the region given the
broad onshore flow regime, but at least some clearing and
sunshine is possible by Friday, particularly across interior areas
where colder overnight lows will be possible as we approach the
weekend. The next system will arrive over the area Sunday or
Monday as a deep trough digs over the western U.S. This has the
potential to bring much colder air to the region, resulting in
increased thunderstorm and small hail potential and much lower
snow levels than in recent days and weeks. Obviously there is
still much to be determined with respect to a system this far out
in the forecast, however this will bear close monitoring in the
coming days. /CB/JT
&&
.AVIATION...Patchy areas of mist and dense fog continue to affect
all terminals this morning. These should dissipate soon after
daybreak as both daytime heating and building light easterly winds
work to disperse the low clouds. Expecting VFR conditions for most
of the day. This evening, another front brings rain, lowered
ceilings, and reduced visibilities to the coastal terminals, with
potential for low-level wind shear at KCEC. This may be possible for
KACV as well, but have left out of the TAFs for now.
/TDJ
&&
.MARINE...Elevated seas and continued Small Craft Advisories
persist across all zones today while we wait for another front to
impact the region Thursday morning. Expect Gale force winds in the
outer waters early tomorrow morning, especially the Northern waters
extending south past the area offshore of Cape Mendocino, and then
filling into the Northern inner waters a couple of hours before
dawn. These winds brings elevated short-period southerly wind seas
built on top of the decaying WNW groundswell. Due to the wind seas,
wave heights are relatively constant through tomorrow evening,
however average period should become much shorter while the sea
state grows confused. Heights begin to dissipate by Friday and
continue to decay through Saturday before another solid WNW swell
fills in Saturday night and Sunday. /TDJ
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 7 AM PST Thursday for PZZ450-475.
Gale Warning from 7 AM to 1 PM PST Thursday for PZZ450-475.
Small Craft Advisory until 1 AM PST Thursday for PZZ470.
Gale Warning from 1 AM to 1 PM PST Thursday for PZZ470.
Small Craft Advisory until 1 PM PST Friday for PZZ455.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 19, 4:30 AM PST, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 430 AM PST Wed Dec 19 2018 CAZ101>113-201230- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 430 AM PST Wed Dec 19 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another Pacific front will bring widespread rain to the region as well as gusty southerly winds to the Del Norte Coast early Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 4:24 AM PST | Gale Warning | EKA | 33 hr | |
| Dec 19, 9:04 AM PST | Hazardous Seas Warning | EKA | 22 hr |
Nearby
High Surf Advisories in California, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.